How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrMelJ Your Own Question
DrMelJ
DrMelJ, Horse Veterinarian
Category: Horse Veterinary
Satisfied Customers: 825
Experience:  experience in racetrack medicine and general practice; owned and ridden horses throughout life.
24095035
Type Your Horse Veterinary Question Here...
DrMelJ is online now
A new question is answered every 9 seconds

My name is***** D.V.M. I have a 15 yr old horse

Customer Question

My name is***** D.V.M. I have a 15 yr old horse that has suffered a traumatic left shoulder injury that was due to direct blunt force trauma from a man who has been stalking me for the past 10yrs. This injury occurred 7 days ago. He is walking on three legs, is sweating a lot, laying down 80% of the tine, is in severe pain, is still eating and drinking. I have been treating him with 12cc of banamie bid - this has produced a 10% improvement in his condition -he is about a 1100 to 1200 lb horse - I am currently past the 5 day recommended dosage on banamie. Sense this time I have been giving dex 12cc Sid. I have also been giving enrofloxin 100 mg/ml at 12cc bid due to the fact that he spends 70 to 80% of his time down. I also have been giving gabapentin 300mg at 10 to 15 pills bid depending on his pain level for that day. I also try to get 2 msg of bite bid and sucraflate 3 grams bid into him. The oral Medes are very hard to get into him and I am not always a success at doing this bid. I have thought about taking him up to ISU vet clinic- but I am not sure how he would do on the 2 and a half trailer ride. Could you please give me further suggestions on this - includinding what I may be doing incorrectly. I am mainly a small animal vet and I do not feel comfortable calling an equine vet in my area (Charles Abraham D.V.M.) due to the fact that he has the ability to be so dishonest and nasty to other veterinarians. I am from Lisbon, Ia -which is located between Cedar Rapids and Iowa City Iowa. Please can you help me? I do love this horse and he is a special soul. If you need to contact someone who is more of a specialist in this type of injury - please let me know and do so. If this is a difficult injury to treat, I want to try. I understand that there are no absolute tx that work 100% of the time. I am not ready to put him down at this time. I can email you photos if needed. I know this is a complicated situation, but I really need and would appreciate your help - I know it could also be difficult for you, and I thank you in advance.
Thank you. ***** email - *****@******.***
Thank you again
Submitted: 1 year ago.
Category: Horse Veterinary
Customer: replied 1 year ago.
This question was for an equine expert - I do not know how it was sent to a canine veterinarian - EQUINE VET EXPERT QUESTION - pleas redirect to an equine vet.
Thank you so much. Dr.Deborah Strauss D.V.M. email - *****@******.***
Expert:  DrMelJ replied 1 year ago.
Hi there. Thanks for the question. My name is***** and I am an equine vet in Minnesota. Here are my thoughts.Based on your description of his pain level, I am very concerned about a fracture. You need to find out what exactly is injured/broken to determine if it is fair to continue. Either you need to a get a vet out there who has portable xray and ultrasound or you need to get him to Iowa State or another hospital that can do this. This is critical. Some fractures can certainly be treated but some just can not as I am sure you are aware and you need to find out what he is dealing with.Do not administer bute and banamine at the same time. Banamine is safe to continue for longer than 5 days. We sometimes treat eye issues that are on 2x/day banamine for weeks. This will provide more pain relief than the bute so stop the bute. In horses, you can use banamine and dex at the same time. Please do continue to use the sucralfate. The gabapentin is likely not doing much so feel free to discontinue its use. I hope this helps. I am sorry you had to wait so long for a response. I hope you have gotten or will get some assistance with your horse soon. Best of luck.

Related Horse Veterinary Questions